What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 4:35 AM MST, 24 minutes earlier.
Area forecast discussion, Aug 19, 4:35 AM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 AM MDT Thu Aug 19 2021
.SHORT TERM...(Today through Friday night)
Issued at 158 AM MDT Thu Aug 19 2021
Everything remains on track for another active day across eastern
Utah and western Colorado. In fact, light to moderate showers have
continued for much of the area overnight and the radar remains lit
up at this hour. The HRRR continues to initialize well and if this
continues, we can expect an increase in coverage and intensity
from daybreak through the morning hours. Looking upstream, IR
satellite does show some cooling cloud tops over central Utah,
heading in our direction, so expect a rainy start to your day.
As far as the big picture is concerned, we're still under the
influence of a closed low that is over southern Idaho. Through the
day, this low will drop south and east and as it does, support a
cold front at the surface. Ahead of the front, plenty of monsoonal
moisture remains in place along with SBCAPE values ranging from
500 to 1000 J/kg while some shear also exists. All these
ingredients point to another day with some stronger storms, some
possibly severe, with hail, heavy rain and gusty outflow winds
expected. The extra kicker we have today will be the approaching
front which will provide increased lift for the area. So today we
can expect some heavier showers, a few rumbles of thunder, from
daybreak through about 10AM with another line of convection
setting up and moving through for the afternoon and evening hours.
The strongest dynamic support will remain near the closed low so
areas generally north of the San Juans will be favored. The flash
flood watch issued yesterday remains in play today as heavy
rainers are anticipated. Flash flood warnings look increasingly
likely for the Grizzly Creek burn scar so please check out CDOT's
webpage if you're travelling along I-70 today...there are good
chances it will be closed from time to time.
Anyone for a taste of Autumn? Today would be the day as highs
will range from 10 to 20 degrees below normal thanks to the clouds
and precip. Southern valleys will only see temps about 5 degrees
cooler...still...a nice break.
Tonight, precip will continue along the front as it finally pushes
through. Like tonight, precip will become more stratiform with
light to moderate showers expected and a few embedded storms. Keep
an eye on the highest peaks Friday morning because a light dusting
of snow is possible so don't be surprised if you see a bit of the
white stuff. The closed low will have moved to the High Plains
Friday setting up zonal flow across our area, albeit brief.
Plenty of sunny skies expected with temperatures rebounding though
still remaining below normal.
.LONG TERM...(Saturday through Wednesday)
Issued at 158 AM MDT Thu Aug 19 2021
Southwest flow returns for the weekend as the next Pacific trough
digs into the northwestern CONUS. This system will quickly trek
across the Intermountain West on Saturday with its base brushing
the northern tier of the forecast area for Sunday. The shallower
nature of this system paired with a broad area of high pressure
situated to the southeast will minimize the influx of subtropical
moisture from the south. Regardless, this aided lift aloft will be
enough to result in an uptick in convection across at least the
higher terrain through the weekend. Another trough is quick to dig
into the Pacific Northwest at the start of the new week as the
previously mentioned center of the upper level ridge drifts slowly
westward. For now the extended forecast guidance is relatively
consistent, though this may change as the week progresses.
Temperatures will run below normal through the weekend in the wake
of the trough and as the next system moves through before slowly
rebounding early next week thanks to the ridge gradually shifting
westward. However, this is subject to change, especially if any of
the quick-moving shortwaves trend farther south.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 532 AM MDT Thu Aug 19 2021
A closed low to the northwest and surface cold front will play
havoc for TAF sites today as widespread showers and thunderstorms
are expected for much of the day. Isolated to scattered showers
and storms are expected through 18Z and then become more
widespread after that. Heavy rain will drop visibilities and
ceilings to MVFR conditions from time to time while also dropping
aerodromes below ILS breakpoints. Hail and gusty winds are also
expected as storms evolve. Conditions will start to improve after
the front moves through after 03Z tonight.
&&
.HYDROLOGY...
Issued at 158 AM MDT Thu Aug 19 2021
Flash flood watches remain in effect across most of eastern Utah
and northwestern and central Colorado. A closed low and associated
cold front will approach the area today bringing several rounds of
heavier precipitation. The first wave will move through this
morning with a stronger push of moisture expected this afternoon
and evening as the cold front moves through. Brief, but heavy
rain, is possible from any thunderstorms that form today. Burn
scars, especially the Grizzly Creek, and other favored areas in
steep terrain will be susceptible to debris flows. The current
Flash Flood Watches highlight the favored areas for flooding
threats through midnight tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ001-003-006>011-
013-017-020.
UT...Flash Flood Watch through this evening for UTZ023>025-027>029.
&&
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGR
HYDROLOGY...TGJTHazardous weather outlook, Aug 19, 3:55 AM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
455 AM MDT Thu Aug 19 2021
COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
455 AM MDT Thu Aug 19 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of storms and showers will occur today with hail,
heavy rain, and gusty winds all being a concern. Monsoonal
moisture will allow heavy rainfall rates over portions of eastern
Utah and western Colorado so a flash flood watch remains in
effect. Burn scars, especially the Grizzly Creek, will be
susceptible to flash flooding and debris flows from the heavier
rain. Most precipitation will dwindle overnight as the cold front
and upper level system responsible for the convection slides
eastward.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Clearing conditions will kick in Friday and heading into the
weekend. Temperatures will start to increase day by day.
Widespread precipitation does not look to occur through Wednesday
though there is a slight chance for some showers along the Wyoming
border late Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 19, 2:44 AM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
344 AM MDT Thu Aug 19 2021
UTZ027>029-191015-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
344 AM MDT Thu Aug 19 2021
...A line of strong thunderstorms will impact portions of north
central San Juan and southeastern Grand Counties through 415 AM
MDT...
At 344 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Moab, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moab, Castle Valley, Canyonlands National Park, Spanish Valley,
Arches National Park, Cisco and Dead Horse Point State Park.
This includes the following highways...
Interstate 70 in Utah between mile markers 191 and 213.
U.S. Highway 191 in Utah between mile markers 116 and 151.
Utah 128 between mile markers 0 and 44.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 0 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 10987 3880 10991 3914 10934 3878 10917
3828 10959
TIME...MOT...LOC 0944Z 240DEG 48KT 3875 10968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRSpecial weather statement, Aug 19, 3:21 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
421 AM MDT Thu Aug 19 2021
COZ006-017-020-UTZ025-027-028-191045-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-Tavaputs Plateau UT-
421 AM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central Mesa
and southeastern Grand Counties through 445 AM MDT...
At 420 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Castle Valley, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Castle Valley, Cisco and Gateway.
This includes the following highways...
Interstate 70 in Colorado near mile marker 1.
Interstate 70 in Utah between mile markers 198 and 231.
Utah 128 between mile markers 5 and 44.
Colorado 141 between mile markers 110 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10950 3915 10957 3922 10903 3867 10895
TIME...MOT...LOC 1020Z 252DEG 30KT 3886 10940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRSpecial weather statement, Aug 19, 3:23 AM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
423 AM MDT Thu Aug 19 2021
UTZ028-029-191100-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
423 AM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central San
Juan County through 500 AM MDT...
At 423 AM MDT, Doppler radar was tracking strong thunderstorms 13
miles west of Fry Canyon, or 39 miles northwest of Mexican Hat,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fry Canyon.
This includes Utah 95 between mile markers 55 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3762 11046 3764 11046 3764 11044 3766 11044
3767 11038 3777 11038 3777 11034 3786 11034
3786 11018 3789 11018 3789 11019 3791 11019
3791 11018 3795 11018 3769 10990 3742 11042
3754 11053 3762 11053
TIME...MOT...LOC 1023Z 232DEG 35KT 3757 11039
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGRSpecial weather statement, Aug 19, 3:48 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
448 AM MDT Thu Aug 19 2021
COZ003-006-017-UTZ025-027-191115-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
448 AM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Mesa,
western Garfield and northeastern Grand Counties through 515 AM
MDT...
At 448 AM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Fruita, or 30 miles west of Grand Junction, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mack and Loma.
This includes the following highways...
Interstate 70 in Colorado between mile markers 1 and 17.
Interstate 70 in Utah between mile markers 216 and 231.
Colorado 139 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 10922 3929 10931 3948 10883 3899 10873
TIME...MOT...LOC 1048Z 236DEG 35KT 3907 10914
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRSpecial weather statement, Aug 19, 4:04 AM MST, 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
504 AM MDT Thu Aug 19 2021
UTZ028-029-191130-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
504 AM MDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of central San Juan
County through 530 AM MDT...
At 503 AM MDT, Doppler radar was tracking strong thunderstorms 8
miles northeast of Fry Canyon, or 34 miles west of Blanding, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fry Canyon.
This includes Utah 95 between mile markers 65 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3773 11024 3799 11003 3799 11001 3801 11001
3811 10993 3789 10961 3767 10988 3754 11016
3763 11024
TIME...MOT...LOC 1103Z 228DEG 36KT 3774 11009
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGR